Kansas, 2020Hail and Damaging Winds in Kansas, May 4 to 5, 2020
May 4 to 5, 2020 · NWS TOP · 70 events in 14 counties and zones
Severe thunderstorms began developing over central Kansas very early on 5/4. Initial supercells produced very large hail, up to baseball size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 70
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms began developing over central Kansas very early on 5/4. Initial supercells produced very large hail, up to baseball size. The threat transitioned to more of a strong wind concern later in the morning. Winds up to 80 mph were reported with one storm and damage occurred in several different counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 4, 4:30 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, May 4, 4:30 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
530 AM CDT Mon May 4 2020
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 325 AM CDT Mon May 4 2020
08Z water vapor and profiler data showed a subtle shortwave over
northeast CO. Surface obs indicated a warm front was extending
east across southern KS from a surface low in over southeast CO.
925MB and 850MB profilers showed southerly flow up and over this
warm front. Meanwhile the 00Z RAOBs from TOP and OUN indicated
steep mid level lapse rates from 7 to 8 C/km.
&&
.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Mon May 4 2020
The focus for today is the potential for significant severe
weather unfolding later this morning. All of the model guidance
shows precip developing over north central and northeast KS and
becoming widespread by 15Z. Forecast soundings from the
HRRR/RAP/NAM/GFS show elevated CAPE values from 1500 J/KG across
northern KS to as much as 3000 J/KG across central KS thanks to
700-500MB lapse rates between 7 and 8 C/km. Additionally effective
bulk shear is progged to be around 50KT as a mid level speed max
noses into the central plains from the west. So the environment
looks to be primed for elevated supercell thunderstorms with the
potential for very large hail. Consensus among the models is for
the surface low in southeast CO to move east along the KS/OK state
line with the frontal boundary remaining south of the forecast
area for the most part. Continued moisture advection from a 40KT
low level jet up and over this boundary is expected to support the
instability progged by the forecast soundings. And with an
effective hodograph that is generally straight, supercell storms
with possible splits seem probable. Storms across northwestern KS
and southeastern NEB have shown a tendency to remain discrete so
far. So the biggest question is once storms develop, how with they
evolve? The last several runs of the HRRR have shown a tendency
for discrete storms into the afternoon while the ARW/NMM/NAM Nest
suggests some potential for bowing segments. Given storms should
be elevated and propagate generally perpendicular to the low level
jet, think the HRRR may be a better solution since there seems to
be a lack of strong linear forcing. Given the shear and
instability expected to unfold late this morning, I think hail up
to and maybe a little bigger than 2 inches in diameter is within
the envelope of possibilities. Damaging winds gusts would be a
little more conditional given the elevated nature of the storms,
but some of the forecast soundings do show downdraft CAPE values
approaching 1000 J/kg. So it is not out of the question to see
damaging wind gusts from the more intense updrafts. Have increased
POPs given the good model consensus and included a mention of
severe storms in the forecast. Highs today are not expected to get
out of the 60s given the cloud cover and precip anticipated.
Showers and thunderstorms should move east of the area late this
afternoon and this evening as the shortwave progresses east and high
pressure builds in with dry air advecting in from the northwest.
There is some indication from the models for light QPF to linger
across northeast KS through the evening as the main wave slowly
moves across eastern NEB. So have some chance POPs over northeast KS
through the evening. Lows tonight should fall into the 40s. A decent
pressure gradient and a slow scattering out of the stratus is
expected to keep temps from dropping below the mid 40s.
.LONG TERM...(Tuesday through Sunday)
Issued at 325 AM CDT Mon May 4 2020
High pressure is progged to be the main surface feature over the
central plains for the coming days. A series of cold fronts are
expected to move through the area as the synoptic pattern
amplifies and flow over the Great Plains becomes more meridional.
This should keep temps at or below normal through next weekend
with periodic chances for precip. The coolest temps continue to
set up for Saturday morning with the central of a surface ridge
progged to be over northeast KS around sunrise. Have lows in the
upper 30s to around 40. The most obvious chance for precip looks
to be Thursday night as a more amplified shortwave digs southeast
within northwest flow aloft. Have continued with chance POPs for
Thursday and Thursday night. There continues to be indications of
a weak shortwave clipping northeast KS Tuesday night. The NAM and
GFS hint at enough mid level moisture for some light QPF. But the
ECMWF fails to saturate mid levels enough to generate any precip.
So have kept POPs around 10 percent for now. Another wave is
possible Saturday night or Sunday. Although there are still big
differences in the strength and track of the wave between the
ECMWF and GFS. So confidence in the forecast it marginal for
including a POP at this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 530 AM CDT Mon May 4 2020
With the short term guidance in good agreement, the forecast is
based largely on the consensus with the main focus on timing the
restricted conditions. Will use the CAMs to show the most likely
timing for the strongest convection. The biggest uncertainty is
how long the lower stratus may hang on tonight with the RAP
scattering things out a little slower. There may also be a LLWS
risk overnight tonight. Will let later shifts focus more on this
potential.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Wolters
Hazardous weather outlook, May 4, 2:41 AM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 AM CDT Mon May 4 2020
KSZ008>012-020>024-026-034>040-054>056-058-059-050845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
341 AM CDT Mon May 4 2020
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
Thunderstorms are expected to develop over central KS between 5
and 7 am this morning and spread east across the entire area
through the morning. Severe thunderstorms are possible with large
hail up to 2 inches in diameter and damaging winds gusts the
likely hazards. Severe weather is possible over the entire area,
but areas along and south of a line from Concordia to Holton are
most likely to see severe thunderstorms. The stronger
thunderstorms should move east of the area by mid afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter are encouraged to make severe weather reports to the
National Weather Service in Topeka.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Wolters
Hail, Dickinson
- When
- May 4, 5:52 AM CST to 5:53 AM CST
- Where
- Dickinson County, 0.54 mi E of Enterprise
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -97.110
Golf ball sized hail reported by trained spotter.
Hail, Dickinson
- When
- May 4, 6:10 AM CST to 6:11 AM CST
- Where
- Dickinson County, 2.63 mi SW of Chapman
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.940, -97.050
Nickel size hail reported by trained spotter.
Hail, Lyon
- When
- May 4, 6:25 AM CST to 6:26 AM CST
- Where
- Lyon County, 6.93 mi S of Olpe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.170, -96.160
Quarter size hail reported by public.
Hail, Geary
- When
- May 4, 6:40 AM CST to 6:41 AM CST
- Where
- Geary County, 0.54 mi W of Junction City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.030, -96.840
Quarter size hail reported by public.
Hail, Geary
- When
- May 4, 6:41 AM CST to 6:42 AM CST
- Where
- Geary County, 1.61 mi E of Junction City
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.030, -96.800
EM reported nickel size hail.
Thunderstorm Wind, Ottawa
- When
- May 4, 6:47 AM CST to 6:48 AM CST
- Where
- Ottawa County, Tescott
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -97.880
Trained spotter reported 8 inch tree limb down.
Hail, Geary
- When
- May 4, 6:49 AM CST to 6:50 AM CST
- Where
- Geary County, Junction City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.030, -96.830
Quarter size hail reported on social media.
Hail, Geary
- When
- May 4, 6:50 AM CST to 6:51 AM CST
- Where
- Geary County, 7.21 mi SE of (Fri)marshall Aaf Ft
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -96.660
Hail, Ottawa
- When
- May 4, 6:50 AM CST to 6:51 AM CST
- Where
- Ottawa County, Tescott
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -97.880
Quarter size hail reported.
Hail, Dickinson
- When
- May 4, 6:59 AM CST to 7:00 AM CST
- Where
- Dickinson County, 0.54 mi E of Enterprise
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -97.110
Spotter reported dime and quarter size hail.
Hail, Ottawa
- When
- May 4, 7:00 AM CST to 7:01 AM CST
- Where
- Ottawa County, 0.87 mi SE of Minneapolis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.120, -97.710
Quarter size hail reported.
Thunderstorm Wind, Ottawa
- When
- May 4, 7:03 AM CST to May 5, 7:04 AM CST
- Where
- Ottawa County, 0.54 mi W of Culver
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.970, -97.760
Report of 10 inch diameter tree limbs down.
Thunderstorm Wind, Ottawa
- When
- May 4, 7:05 AM CST to 7:06 AM CST
- Where
- Ottawa County, 2.14 mi SSE of Tescott
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.990, -97.870
Tree damage around Buffalo Road with a possible funnel cloud reported.
Hail, Dickinson
- When
- May 4, 7:06 AM CST to 7:07 AM CST
- Where
- Dickinson County, 1.08 mi E of Abilene
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.920, -97.200
EM reported golf ball size hail.
Hail, Dickinson
- When
- May 4, 7:07 AM CST to 7:08 AM CST
- Where
- Dickinson County, 0.54 mi E of Solomon
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.920, -97.360
EM reported golf ball size hail.
Hail, Lyon
- When
- May 4, 7:08 AM CST to 7:09 AM CST
- Where
- Lyon County, 0.88 mi NE of Emporia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.410, -96.170
Reported on social media.
Hail, Coffey
- When
- May 4, 7:10 AM CST to 7:11 AM CST
- Where
- Coffey County, 0.88 mi NE of Strawn
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.280, -95.860
EM reported quarter hail around 0800 AM.
Thunderstorm Wind, Shawnee
- When
- May 4, 7:10 AM CST to 7:11 AM CST
- Where
- Shawnee County, 1.28 mi ENE of Kiro
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.110, -95.780
Mesonet reported 73 mph wind gust.
Thunderstorm Wind, Ottawa
- When
- May 4, 7:11 AM CST to 7:12 AM CST
- Where
- Ottawa County, 3.51 mi WNW of Culver
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.990, -97.810
Report of several downed power poles between Tescott and Culver.
Thunderstorm Wind, Geary
- When
- May 4, 7:15 AM CST to 7:16 AM CST
- Where
- Geary County, 2.34 mi NNW of Olson
- Measured
- 68 kt (78 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.910, -96.820
Report of 78 mph wind gust.
Hail, Coffey
- When
- May 4, 7:20 AM CST to 7:21 AM CST
- Where
- Coffey County, 0.54 mi W of Lebo
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.420, -95.860
Quarter size hail reported.
Hail, Coffey
- When
- May 4, 7:23 AM CST to 7:24 AM CST
- Where
- Coffey County, Waverly
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.400, -95.600
Quarter size hail reported.
Hail, Coffey
- When
- May 4, 7:23 AM CST to 7:24 AM CST
- Where
- Coffey County, Lebo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -95.850
Quarter size hail reported.
Hail, Dickinson
- When
- May 4, 7:31 AM CST to 7:32 AM CST
- Where
- Dickinson County, 0.54 mi E of Abilene
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 38.920, -97.210
Tennis ball size hail estimated from Twitter picture.
Hail, Coffey
- When
- May 4, 7:35 AM CST to 7:36 AM CST
- Where
- Coffey County, 0.54 mi W of Lebo
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.420, -95.860
Tennis ball size hail with time estimated based on radar.
Hail, Lyon
- When
- May 4, 7:40 AM CST to 7:41 AM CST
- Where
- Lyon County, 2.82 mi N of Neosho Rapids
- Measured
- 2.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.410, -95.990
Location experienced about 12 minutes of golf ball to baseball sized hail.
Hail, Wabaunsee
- When
- May 4, 7:44 AM CST to 7:45 AM CST
- Where
- Wabaunsee County, 0.69 mi N of Vera
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.060, -96.100
Quarter size hail reported.
Thunderstorm Wind, Coffey
- When
- May 4, 7:45 AM CST to 7:46 AM CST
- Where
- Coffey County, 3.04 mi WNW of Sharpe
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.300, -95.730
Reported at KUKL. Reported on 20 minute 855 AM observation. Time estimated based on radar.
Hail, Osage
- When
- May 4, 7:47 AM CST to 7:48 AM CST
- Where
- Osage County, Olivet
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.480, -95.750
Larger than golf ball size reported.
Hail, Coffey
- When
- May 4, 7:55 AM CST to 7:56 AM CST
- Where
- Coffey County, 0.69 mi S of Waverly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.390, -95.600
Hail, Ottawa
- When
- May 4, 7:56 AM CST to 7:57 AM CST
- Where
- Ottawa County, 2.62 mi SE of Lindsey
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.070, -97.650
Hail up to golf ball sized, time estimated based on radar.
Hail, Shawnee
- When
- May 4, 7:57 AM CST to 7:58 AM CST
- Where
- Shawnee County, 0.87 mi SE of Willard
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.090, -95.940
Thunderstorm Wind, Wabaunsee
- When
- May 4, 8:00 AM CST to 8:01 AM CST
- Where
- Wabaunsee County, 2.77 mi WSW of Volland
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.940, -96.450
Home weather station measured a 60.9 mph gust.
Hail, Coffey
- When
- May 4, 8:04 AM CST to 8:05 AM CST
- Where
- Coffey County, Lebo
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.420, -95.850
Hail, Franklin
- When
- May 4, 8:04 AM CST to 8:05 AM CST
- Where
- Franklin County, 0.54 mi E of Williamsburg
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.480, -95.460
Thunderstorm Wind, Shawnee
- When
- May 4, 8:05 AM CST to 8:06 AM CST
- Where
- Shawnee County, 5.1 mi SE of Valencia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.020, -95.810
Estimated 60-70 mph winds.
Thunderstorm Wind, Shawnee
- When
- May 4, 8:06 AM CST to May 5, 8:07 AM CST
- Where
- Shawnee County, 3.2 mi SSW of Menoken
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.040, -95.780
Tree fell on a house at 17th and Urish.
Thunderstorm Wind, Morris
- When
- May 4, 8:10 AM CST to 8:11 AM CST
- Where
- Morris County, 3.02 mi WNW of Skiddy
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.870, -96.830
Several outbuildings were blown over and/or collapsed at a residence 1 mile south of US77 and K-157.
Thunderstorm Wind, Shawnee
- When
- May 4, 8:10 AM CST to 8:11 AM CST
- Where
- Shawnee County, 1.28 mi ENE of Kiro
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.110, -95.780
Local mesonet measured a 74 mph wind gust.
Thunderstorm Wind, Geary
- When
- May 4, 8:15 AM CST to 8:16 AM CST
- Where
- Geary County, 3.39 mi SE of Grandview Plaza
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.970, -96.750
Power line and poles reported down.
Thunderstorm Wind, Jefferson
- When
- May 4, 8:15 AM CST to 8:16 AM CST
- Where
- Jefferson County, 0.87 mi NW of Grantville
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.090, -95.580
EM reported numerous large trees damaged, carports damaged, and numerous power poles blown over.
Thunderstorm Wind, Dickinson
- When
- May 4, 8:15 AM CST to 8:16 AM CST
- Where
- Dickinson County, 0.69 mi S of Lyona
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.840, -96.930
Building damage reported 1.5 miles southwest of Rock Spring Ranch where a home weather station measured a wind gust of 78 mph.
Thunderstorm Wind, Geary
- When
- May 4, 8:16 AM CST to 8:17 AM CST
- Where
- Geary County, 0.69 mi N of Grandview Plaza
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -96.800
Several trees down with estimated 80 mph outflow wind.
Hail, Riley
- When
- May 4, 8:18 AM CST to 8:19 AM CST
- Where
- Riley County, 0.54 mi E of Ogden
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.120, -96.710
Public reported golf ball size hail.
Hail, Riley
- When
- May 4, 8:20 AM CST to 8:21 AM CST
- Where
- Riley County, 0.69 mi S of (Mhk)manhattan Muni
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.140, -96.670
Nickel size hail reported.
Thunderstorm Wind, Shawnee
- When
- May 4, 8:23 AM CST to 8:24 AM CST
- Where
- Shawnee County, 0.54 mi W of (Top)billard Arpt to
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.070, -95.630
Hail, Franklin
- When
- May 4, 8:27 AM CST to 8:28 AM CST
- Where
- Franklin County, 3.25 mi E of Richmond
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.400, -95.190
Thunderstorm Wind, Geary
- When
- May 4, 8:27 AM CST to 8:28 AM CST
- Where
- Geary County, 7.21 mi SE of (Fri)marshall Aaf Ft
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -96.660
Small tree limbs down, estimated about 30 seconds of 70 mph winds.
Hail, Anderson
- When
- May 4, 8:30 AM CST to 8:31 AM CST
- Where
- Anderson County, 1.77 mi WNW of Scipio
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.380, -95.250
Golf ball size hail reported.
Thunderstorm Wind, Jefferson
- When
- May 4, 8:30 AM CST to 8:31 AM CST
- Where
- Jefferson County, 1.75 mi ENE of Grantville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.090, -95.540
Tree limbs 6 inches in diameter down at Clark Rd and US24.
Hail, Anderson
- When
- May 4, 8:34 AM CST to 8:35 AM CST
- Where
- Anderson County, 0.69 mi N of Greely
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.380, -95.120
Thunderstorm Wind, Geary
- When
- May 4, 8:34 AM CST to 8:35 AM CST
- Where
- Geary County, 0.69 mi N of Grandview Plaza
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -96.800
Winds estimated at 80 mph along outflow, several trees down.
Thunderstorm Wind, Douglas
- When
- May 4, 8:53 AM CST to 8:54 AM CST
- Where
- Douglas County, 0.69 mi S of Lawrence Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.010, -95.220
Thunderstorm Wind, Osage
- When
- May 4, 8:55 AM CST to 8:56 AM CST
- Where
- Osage County, 0.54 mi W of Overbrook
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.780, -95.560
Measured at a local mesonet site.
Thunderstorm Wind, Douglas
- When
- May 4, 9:00 AM CST to 9:01 AM CST
- Where
- Douglas County, 1.28 mi ESE of Eudora
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.940, -95.080
Siding torn off a building. Time estimated based on radar.
Thunderstorm Wind, Wabaunsee
- When
- May 4, 9:01 AM CST to 9:02 AM CST
- Where
- Wabaunsee County, 4.94 mi NNW of Newbury
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.140, -96.220
Roof of a prefabricated building blown off. Time estimated based on radar.
Thunderstorm Wind, Wabaunsee
- When
- May 4, 9:07 AM CST to 9:08 AM CST
- Where
- Wabaunsee County, 0.69 mi N of Vera
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.060, -96.100
Many tree limbs down in yard. Biggest estimated around 4 to 5 inches in diameter. Winds estimated at 70 mph.
Thunderstorm Wind, Osage
- When
- May 4, 9:42 AM CST to 9:43 AM CST
- Where
- Osage County, 2.26 mi ESE of Scranton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.770, -95.690
Several reports of trees down around Carbondale, Overbrook, and Burlingame area. Time estimated based on radar.
Hail, Jefferson
- When
- May 4, 9:43 AM CST to 9:44 AM CST
- Where
- Jefferson County, 0.87 mi SE of Mc Louth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.190, -95.210
Quarter size hail reported.
Thunderstorm Wind, Osage
- When
- May 4, 9:45 AM CST to 9:46 AM CST
- Where
- Osage County, 0.88 mi SW of Overbrook
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.770, -95.560
EM reported damage to several buildings, including blown out windows, storage sheds, and a fertilizer silo blown down. Time estimated based on radar.
Thunderstorm Wind, Osage
- When
- May 4, 9:45 AM CST to 9:46 AM CST
- Where
- Osage County, 2.76 mi S of Carbondale
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -95.630
Tree branches 6 to 8 inches in diameter down. Nickel size hail also reported.
Thunderstorm Wind, Osage
- When
- May 4, 9:45 AM CST to 9:46 AM CST
- Where
- Osage County, 0.54 mi W of Overbrook
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.780, -95.560
Reports of trees down and buildings damaged in Overbrook area.
Thunderstorm Wind, Osage
- When
- May 4, 9:46 AM CST to 9:47 AM CST
- Where
- Osage County, 2.97 mi NNW of Pomona Res
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.710, -95.620
Thunderstorm Wind, Franklin
- When
- May 4, 9:55 AM CST to 9:56 AM CST
- Where
- Franklin County, 4.85 mi W of Centropolis
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.720, -95.440
Mesonet measured 66 mph wind gust.
Thunderstorm Wind, Osage
- When
- May 4, 9:55 AM CST to 9:56 AM CST
- Where
- Osage County, 0.54 mi W of Overbrook
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.780, -95.560
Mesonet measured a 75 mph wind gust.
Thunderstorm Wind, Douglas
- When
- May 4, 10:05 AM CST to 10:06 AM CST
- Where
- Douglas County, 1.28 mi WNW of Baldwin
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.780, -95.200
EM estimated 75 to 80 mph wind gust.
Thunderstorm Wind, Franklin
- When
- May 4, 10:06 AM CST to 10:07 AM CST
- Where
- Franklin County, 0.88 mi SE of Ottawa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.610, -95.260
Large tree blown over, per social media pictures. Time estimated based on radar.
Thunderstorm Wind, Franklin
- When
- May 4, 10:06 AM CST to 10:07 AM CST
- Where
- Franklin County, 1.38 mi N of Ottawa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.640, -95.270
Public reported power poles and a railroad crossing guard blown down. Time estimated based on radar.
Thunderstorm Wind, Douglas
- When
- May 4, 10:10 AM CST to 10:11 AM CST
- Where
- Douglas County, 4.3 mi WSW of Globe
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.750, -95.470
EM reported a porch torn off of a house and power poles down.
Thunderstorm Wind, Douglas
- When
- May 4, 10:15 AM CST to 10:16 AM CST
- Where
- Douglas County, 1.38 mi S of Lawrence
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.950, -95.230
Light pole down with power line still attached, blocking roadway.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, May 4 to 7, 20202 deaths · 22 events
- Tornado and Flash Flooding in Missouri, May 4, 2020$6.6 million · EF0 · 14 events
- Flash Flood and Hail in Oklahoma, May 4, 2020$990,000 · 2.75 in hail · 39 events
- Hail in Arkansas, May 4, 2020$1.2 million · 5 in hail · 18 events
- Tornado and Hail in Oklahoma, May 4, 2020$30,000 · EF1 · 50 events
- Hail and Damaging Winds in Missouri, May 4, 2020$600,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Tennessee, May 4, 2020$125,000 · 2 in hail · 24 events
- Flash Flooding and Hail in Tennessee, May 4, 20201 injured · $55,000 · 3 in hail · 21 events
- Hail in Kansas, May 4, 20202 in hail · 25 events
- Hail and Damaging Winds in Kansas, May 4, 20201.5 in hail · 18 events
- Hail and Damaging Winds in Texas, May 4 to 5, 2020$10,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 4 to 5, 20201.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892338, 892339, 892340, 892341, 892342, 892343, 892344, 892345, 892346, 892347, 892348, 892349, 892350, 892351, 892352, 892353, 892354, 892355, 892356, 892357, 892358, 892359, 892360, 892361, 892362, 892363, 892364, 892365, 892656, 892658, 892661, 892662, 892663, 892664, 892665, 892666, 892679, 892680, 892681, 892683, and more.